Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 264, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 2, 2001, 6:56 PM CDT for Barton County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 2, 2001, 6:56 PM CDT (23:56 UTC)
- Expired
- Sep 2, 2001, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 7:23 PM CDT | Thunderstorm Wind 52 E | Great Bend, KS | Numerous power lines downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS53 KICT 022357 SVRICT KSC009-030100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 656 PM CDT SUN SEP 2 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOISINGTON...OR ABOUT 9 MILES NORTH OF GREAT BEND...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GREAT BEND AROUND 725 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR BARTON COUNTY. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 800 PM CDT. LAT...LON 3851 9869 3851 9887 3826 9886 3826 9865 /HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:08 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 2, 3:08 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT SUN SEP 2 2001 CHANCE OF PRECIP IN THE SHORT TERM...AND TEMPS THE MAIN CONCERNS THIS AFTERNOON. UPPER ANALYS SHOWING SERIES OF S/WVS EVIDENT ACROSS CENTRAL U.S. THESE ALSO PRESENT ON WATER VAPOR...AS IS WEAK MVC OVER SRN NEBR/NRN KANS VCNTY WHERE SMALL AREA OF CONVECTION IS ONGOING. MODELS CONTINUE TO TAKE THESE S/WVS EWD...DRAGGING WEAK ENERGY ACROSS NRN PTNS OF THE STATE. WILL CONTINUE MENTION OF PRECIP OVERNIGHT...MAINLY ACROSS WRN AND NRN ZONES. GUID TEMPS IN THE L/M 60S SEEM REASONABLE. SHOULD HAVE SOME RESIDUAL MOISTURE AROUND TMRW AND WILL KEEP MENTION OF PRECIP HERE..ALTHOUGH CHANCES WILL REMAIN SLIGHT. CURRENTLY HAVE JUST MORNING MENTION FOR MONDAY. WILL LIKELY REMOVE THIS AND JUST KEEP CHANCE FOR THE DAY. SHOULD HAVE MOSTLY SUNNY CONDS AND PREFER WARMER MAV NUMBERS. FOR MONDAY NIGHT AND TUESDAY...FRONTAL BOUNDARY APPROACHES FROM THE NORTH. MODELS INDICATED THIS SHOULD REMAIN NORTH OF THE CWA AND WILL KEEP THIS PD DRY. NOT MUCH CHANGES IN TEMPS FROM GOING VALUES. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO DEVELOP DEEPER TROF TO THE EAST OF THE CWA BY MIDWEEK AND BEYOND. MODELS HAVE BACKED OFF CHANCE OF PRECIP FOR THURSDAY...AND PUSHED IT MORE INTO FRIDAY. WILL FOLLOW THIS TREND. STILL EXPECTING SOMEWHAT OF A COOLING TREND...WITH MAX TEMPS IN THE 80S FOR THE MOST PART. FCSTID = 16 ICT 66 91 66 90 / 20 20 10 10 HUT 65 90 65 89 / 20 20 10 10 EWK 65 91 66 89 / 20 20 10 10 EQA 66 91 65 90 / 20 20 10 10 WLD 67 92 67 91 / 20 20 10 10 RSL 64 90 64 90 / 20 20 10 10 GBD 65 90 65 90 / 20 20 10 10 SLN 65 90 65 89 / 20 20 10 10 MPR 65 90 65 89 / 20 20 10 10 CFV 65 90 65 88 / 10 10 10 10 CNU 64 89 64 87 / 10 10 10 10 K88 64 88 64 86 / 10 10 10 10 .ICT...NONE.
In the hours before
Local storm report, Sep 2, 5:11 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
511 PM CDT SUN SEP 2 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 2 NW BUNKER HILL KS .75 INCH HAIL
09/02/01 RUSSELL PUBLIC REPORT.
MRULocal storm report, Sep 2, 5:17 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
517 PM CDT SUN SEP 2 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM 5 NW BUNKER HILL KS 1.50 INCH HAIL
09/02/01 RUSSELL TRAINED KSN WEATHER
SPOTTER REPORTED
MRWLocal storm report, Sep 2, 5:24 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
524 PM CDT SUN SEP 2 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM BUNKER HILL KS .75 INCH HAIL
09/02/01 RUSSELL PUBLIC REPORTED
MRWLocal storm report, Sep 2, 6:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
632 PM CDT SUN SEP 2 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 5 E AND 2 S RUSSELL KS 1.75 INCH HAIL
09/02/01 RUSSELL REPORTED BY KRSL RADIO.
0557 PM 5 E MILBERGER KS 60 MPH TSTM WIND GUST
09/02/01 RUSSELL PUBLIC REPORT.
0607 PM 9 E MILBERGER KS 1.00 INCH HAIL
09/02/01 RUSSELL REPORTED BY TRAINED
SPOTTER.
0617 PM SUSANK KS .75 INCH HAIL
09/02/01 BARTON PUBLIC REPORT.
0627 PM 4 NE GALATIA KS 60 MPH TSTM WIND GUST
09/02/01 BARTON PUBLIC REPORT.
MRULocal storm report, Sep 2, 6:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
645 PM CDT SUN SEP 2 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5 N HOISINGTON KS 60 MPH TSTM WIND GUST
09/02/01 BARTON TRAINED SPOTTER REPORTED.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 58 min |
| Sep 2, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Sep 2, 5:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.